I just finished with a 5 day course of prednisone (25 mg/day) for idiopathic hives and pruritus refractory to conventional treatment. I had a subtotal colectomy with Ileosigmoid anastomosis about 3 1/2 weeks ago for colon inertia , pelvic floor issues, etc. For about 1 week before surgery and starting a few days after I was stricken with horrendous itch, rash, hives everywhere from my chin to mid thigh. I have mastocytic enterocolitis, collagenous colitis, atopic dermatitis, fibromyalgia, etc and a ton of food and drug allergies and intolerances. No body could figure out why this itch started. It was worse than any pain I have ever experienced. I had to wait until 3 weeks after surgery to take the prednisone because of the risk of an anastomosis leak. It worked well. However, the itch is starting to rear its ugly head again. This week I'm going for a consultation to an allergist to see if I qualify for the government-paid program of Xolair injections. Even If I could pay the $737 (Canadian) per month per injection, I cannot get any if I don't qualify. I am 64 and have osteoporosis, more upcoming surgeries, etc and don't want to stay on prednisone. The side-effects I felt were horrible insomnia, swollen ankles, migraines, mood swings, stomach pain, worse diarrhea, etc. I felt awful after getting off it, as there is no weaning after a 5 day course. I don't know if I gained weight as I did not go on the scale, but I probably did.